MAUDE Adverse Event Report: OLYMPUS AMERICA, INC EVIS EXERA II BRONCHOVIDEOSCOPE

OLYMPUS AMERICA, INC EVIS EXERA II BRONCHOVIDEOSCOPE
Model Number BF-Q180
Medical Device Problem Codes Thermal Decomposition of Device (1071); Melted (1385)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 06/19/2013
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus medical systems corp.(omsc) received a user facility medwatch (b)(4), which reported that during a diagnostic bronchoscopy using an olympus bronchoscope with yag laser procedure using a non-olympus laser system, a fire started inside the non-olympus endotracheal tube (ett) during laser ablation of a carinal tumor.The tip of the laser fiber was burned off and apparently lost in the patient.A portion of the ett burned and melted both the bronchoscope and the end of the fiber.Bronchoscopy following the fire was difficult to assess, as there had been extensive laser treatment fulguration prior to the fire.The fire was quickly extinguished and the patient appeared to have sustained minor injury only.It was not clear if the fiber failed first and caught the ett on fire or if the fire started first and melted the fiber.Laser power was set at 15 watts with a duration of 0.5 seconds.The laser was 1064 nm wavelength.The laser machine was tested following the incident and the power output was found within allowable tolerance.The distal end of the damaged fibers appeared to be fractured, but it was not known at what point that this occurred.The fiber used was a contact type that used a sapphire or ruby tip and air cooling.There reportedly have been several failures in the past where the tips burned off and had gotten lost.

Brand Name
EVIS EXERA II BRONCHOVIDEOSCOPE
Common Device Name
BRONCHOVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS AMERICA, INC
3500 corporate parkway
center valley PA 18034 0610
MDR Report Key16710540
Report Number2429304-2023-00059
Device Sequence Number7340481
Product Code EOQ
UDI-Device Identifier04953170339301
UDI-Public04953170339301
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/10/2023
Report Date (Section F) 03/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBF-Q180
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date03/15/2023
Event Location Hospital
Date Report to Manufacturer03/15/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date04/10/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLMD/220-100W/UNKNOWN LOT NUMBER; ENDOTRACHIAL TUBE WITH UNKNOWN MODEL/LOT NUMBERS; POWERED LASERED SURGICAL INSTRUMENT (LOT #226202)
Outcome Attributed to Adverse Event Other;
Patient SexUnknown